Metformin is a biguanide commonly used in type 2 diabetes mellitus (DM). Lactic acidosis, a potentially life-threatening metabolic disorder, may be due to a number of different causes, including metformin therapy. We present a case of a severe metformin-induced lactic acidosis in a patient with type 2 DM, admitted to the emergency department with a history of dehydration due to diarrhoea and complicated by acute renal failure. Patient complained malaise and severe weakness and was tachypneic (Kussmaul's respiration), agitated and confused, with a Glasgow Coma Scale score of 13/15. Heart rate was 75 b/min and blood pressure 110/80 mmHg. The pH was 6.87, HCO3-<3 mmol/l, lactate >15 mmol/l, potassium 6.9 mEq/l. The renal function was markedly impaired with a creatinine of 9.75 mg/dl, and pancreatic enzymes, amylase and lipase, were also increased in absence of abdominal pain. Patient was treated with intravenous fluids, bicarbonate infusion and haemodialysis with bicarbonate buffered replacement fluid. Clinical conditions improved rapidly, with a progressive normalization of the acid-base balance and the other laboratory data. Authors discuss the pathophysiologic mechanisms of these alterations with particular regard to the role played by metformin as potential cause of lactic acidosis.

Metformin-induced lactic acidosis in a type 2 diabetic patient with acute renal failure / Di Grande, Aulo; Vancheri, F.; Giustolisi, V.; Giuffrida, C.; Narbone, G.; Licata, M.; Le Moli, C.; Riccobene, S.; Burgio, A.; Bartolotta, S.; Nigro, F.; Cannone, V.. - In: LA CLINICA TERAPEUTICA. - ISSN 0009-9074. - 159:2(2008), pp. 87-89.

Metformin-induced lactic acidosis in a type 2 diabetic patient with acute renal failure

Cannone, V.
2008-01-01

Abstract

Metformin is a biguanide commonly used in type 2 diabetes mellitus (DM). Lactic acidosis, a potentially life-threatening metabolic disorder, may be due to a number of different causes, including metformin therapy. We present a case of a severe metformin-induced lactic acidosis in a patient with type 2 DM, admitted to the emergency department with a history of dehydration due to diarrhoea and complicated by acute renal failure. Patient complained malaise and severe weakness and was tachypneic (Kussmaul's respiration), agitated and confused, with a Glasgow Coma Scale score of 13/15. Heart rate was 75 b/min and blood pressure 110/80 mmHg. The pH was 6.87, HCO3-<3 mmol/l, lactate >15 mmol/l, potassium 6.9 mEq/l. The renal function was markedly impaired with a creatinine of 9.75 mg/dl, and pancreatic enzymes, amylase and lipase, were also increased in absence of abdominal pain. Patient was treated with intravenous fluids, bicarbonate infusion and haemodialysis with bicarbonate buffered replacement fluid. Clinical conditions improved rapidly, with a progressive normalization of the acid-base balance and the other laboratory data. Authors discuss the pathophysiologic mechanisms of these alterations with particular regard to the role played by metformin as potential cause of lactic acidosis.
Metformin-induced lactic acidosis in a type 2 diabetic patient with acute renal failure / Di Grande, Aulo; Vancheri, F.; Giustolisi, V.; Giuffrida, C.; Narbone, G.; Licata, M.; Le Moli, C.; Riccobene, S.; Burgio, A.; Bartolotta, S.; Nigro, F.; Cannone, V.. - In: LA CLINICA TERAPEUTICA. - ISSN 0009-9074. - 159:2(2008), pp. 87-89.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11381/2838635
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 10
  • ???jsp.display-item.citation.isi??? 10
social impact